Mississippi, 2021Tornado in Mississippi, March 30, 2021
March 30, 2021 · NWS JAN · 1 event in 1 county or zone
Showers developed during the afternoon and evening of March 30th near a lingering frontal boundary. One shower was able to develop a tornado in the Pine Belt.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers developed during the afternoon and evening of March 30th near a lingering frontal boundary. One shower was able to develop a tornado in the Pine Belt.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Mar 30, 3:19 PM CST, 1 hour 45 minutes earlier.
Area forecast discussion, Mar 30, 3:19 PM CST, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
419 PM CDT Tue Mar 30 2021
.DISCUSSION...
Tonight and Wednesday: Afternoon visible and water vapor
satellite imagery shows increasing cloud cover and moisture moving
in from the west. At the surface, winds have become southerly and
boundary layer modification has been ongoing with dewpoints
rising through the 50s F this morning and into the 60s F this
afternoon. This is in response to an approaching longwave trough
axis and associated surface warm front. Scattered showers and a
few thunderstorms are likely this afternoon along and near the
warm front as significant warm air advection contributes to lift
alongside modest diurnal destabilization. As the trough nears
tonight, a cold front will be pushed through the area from north
to south. While limited instability and relatively disorganized
lower level winds will limit the threat, a marginal risk does
exist this evening and tonight for a few isolated storms near and
along the front. Adequate deep layer shear and sufficient boundary
layer moisture should allow for modest thunderstorm development
and for this reason, marginally severe hail (to 1") and gusty
winds (to 60 mph) will be possible. The threat for a tornado is
low, but not zero tonight. Storms will generally stay along and
north of the I-20 corridor. Lows tonight will have a bit higher
gradient from north to south than typical, with mid 50s F behind
the front in northern Mississippi and Arkansas to upper 60s in
southeast Mississippi.
Wednesday morning, the front will be moving to near the I-20 and the
marginal threat for strong the severe storms will be confined to
central and southern Mississippi as well as eastern Louisiana.
Similar threats will exist as during the night tonight, with the
highest probability for a severe storm occuring coincident with
maximum diurnal boundary layer heating during the afternoon and
early evening. In far southeastern Mississippi, instability may be a
bit higher than elsewhere with MUCAPE possibly reaching 2,000 j/kg.
This could allow for a bit more robust thunderstorm development and
a somewhat higher risk for damaging wind gusts. For this reason, a
slight risk area has been introduced for the Pine Belt. By
Wednesday evening, the front will be moving into southeastern
Mississippi with significant drying and cooling expected behind as
the threat for storms ends. Along and behind the front, gusty
winds are likely. Nonthunderstorm wind gusts may reach 35-45 mph
in the Mississippi River Delta areas with gusts 30-40 mph
elsewhere. A few trees and limbs may fall and travel may become
difficult for high profile vehicles. A few powerlines may become
downed but widespread impacts to power infrastructure is not
expected. Highs Wednesday will be cool in the north behind the
cold front, low to middle 60s F. South of the front, temperatures
will rise prior to frontal passage into the upper 70s F. /86/
Wednesday night through Monday: Leftover showers in the southeast
during the early evening Wednesday night will be replaced by
overnight cold advection as the tight pressure gradient maintains
surface winds. Much drier air will be ushered into the area as
dewpoints drop into the upper 20s and lower 30s. Winds will
gradually diminish from the west during the afternoon as the high
pressure axis settles over the area.
Clear skies, dry air and calming winds will lead to ideal
radiational cooling conditions Thursday night. With such dry air,
temperatures will quickly fall, settling in the upper 20s and 30s
after midnight. With the temperatures and resulting widespread
frost, significant damage to tender new growing season vegetation
may occur. Frost may be possible over northeast portions again
Friday night, but returning southerly flow will limit the overall
potential.
Southerly flow will increase Saturday into Monday as a weakening mid
level shortwave approaches the area. Not looking for any
precipitation, but maximums will climb into the 70s and minimums
will moderate into the 50s./GG/
&&
.AVIATION...
18Z TAF discussion:
VFR conditions were observed at 17z for most sites with some
intermittent MVFR cigs. Increasing clouds results in a mix of
VFR/MVFR cigs with scattered -SHRA/TSRA by 21z. A cold front with
continued-SHRA/TSRA moves south overnight, oriented from near
HKS/JAN to MEI by 16z. Patchy fog may occasionally reduce vsby to
MVRF/IFR for HBG/PIB from 12z until 15z. Gusty north winds post
fropa may reach 25 kt for central and northern sites. /86/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 65 71 36 58 / 83 97 5 0
Meridian 66 74 35 59 / 68 99 15 0
Vicksburg 65 71 37 60 / 88 97 2 0
Hattiesburg 68 79 38 61 / 36 99 17 0
Natchez 67 74 38 59 / 58 94 3 0
Greenville 50 63 37 56 / 87 87 3 0
Greenwood 57 66 35 56 / 92 92 3 0
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.
&&
Hazardous weather outlook, Mar 30, 2:48 PM CST, 2 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
348 PM CDT Tue Mar 30 2021
ARZ074-LAZ007-MSZ026-312100-
Ashley-Morehouse-Grenada-
348 PM CDT Tue Mar 30 2021
This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, and north central Mississippi.
.DAY ONE...Tonight and Wednesday
SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Tonight
NON-THUNDERSTORM WINDS
THREAT...Limited
TIMING...Wednesday
Isolated severe thunderstorms are possible. Some thunderstorms
could produce damaging wind gusts and hail. A tornado cannot be
ruled out.
(https://www.weather.gov/images/jan/graphicast/1.png)
Weak trees and limbs may break and fall due to sustained winds up
to 25 mph and wind gusts around 35 mph. High profile vehicles
could also be affected.
(https://www.weather.gov/images/jan/graphicast/2.png)
.DAYS TWO THROUGH SEVEN...Wednesday night through Monday
Low temperatures below freezing for a few hours will lead to
widespread frost over much of the area Thursday night into Friday
morning. This will pose a significant threat to tender vegetation
now that the growing season has begun.
(https://www.weather.gov/images/jan/graphicast/3.png)
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight.
ARZ075-MSZ018-019-025-034-312100-
Chicot-Bolivar-Sunflower-Leflore-Washington-
348 PM CDT Tue Mar 30 2021
This hazardous weather outlook is for portions of southeast
Arkansas, north central Mississippi, and northwest Mississippi.
.DAY ONE...Tonight and Wednesday
SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Tonight
NON-THUNDERSTORM WINDS
THREAT...Elevated
TIMING...Wednesday
Isolated severe thunderstorms are possible. Some thunderstorms
could produce damaging wind gusts and hail. A tornado cannot be
ruled out.
(https://www.weather.gov/images/jan/graphicast/1.png)
A few downed trees and power lines are possible due to sustained
winds ranging from 25 to 35 mph and potential for wind gusts 35-
40 mph. Travel will also be difficult for those in high profile
vehicles.
(https://www.weather.gov/images/jan/graphicast/2.png)
.DAYS TWO THROUGH SEVEN...Wednesday night through Monday
Low temperatures below freezing for a few hours will lead to
widespread frost over much of the area Thursday night into Friday
morning. This will pose a significant threat to tender vegetation
now that the growing season has begun.
(https://www.weather.gov/images/jan/graphicast/3.png)
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight.
LAZ015-MSZ027>033-036>038-043-044-312100-
Richland-Carroll-Montgomery-Webster-Clay-Lowndes-Choctaw-
Oktibbeha-Holmes-Attala-Winston-Madison MS-Leake-
348 PM CDT Tue Mar 30 2021
This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, east central Mississippi, north
central Mississippi, and northeast Mississippi.
.DAY ONE...Tonight and Wednesday
SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Tonight through Wednesday morning
NON-THUNDERSTORM WINDS
THREAT...Limited
TIMING...Wednesday
Isolated severe thunderstorms are possible. Some thunderstorms
could produce damaging wind gusts and hail. A tornado cannot be
ruled out.
(https://www.weather.gov/images/jan/graphicast/1.png)
Weak trees and limbs may break and fall due to sustained winds up
to 25 mph and wind gusts around 35 mph. High profile vehicles
could also be affected.
(https://www.weather.gov/images/jan/graphicast/2.png)
.DAYS TWO THROUGH SEVEN...Wednesday night through Monday
Low temperatures below freezing for a few hours will lead to
widespread frost over much of the area Thursday night into Friday
morning. This will pose a significant threat to tender vegetation
now that the growing season has begun.
(https://www.weather.gov/images/jan/graphicast/3.png)
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight
through Wednesday.
LAZ008-009-016-023-MSZ035-040>042-047-312100-
West Carroll-East Carroll-Madison LA-Franklin LA-Humphreys-
Issaquena-Sharkey-Yazoo-Warren-
348 PM CDT Tue Mar 30 2021
This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, and west central Mississippi.
.DAY ONE...Tonight and Wednesday
SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Tonight through Wednesday afternoon
NON-THUNDERSTORM WINDS
THREAT...Elevated
TIMING...Wednesday
Isolated severe thunderstorms are possible. Some thunderstorms
could produce damaging wind gusts and hail. A tornado cannot be
ruled out.
(https://www.weather.gov/images/jan/graphicast/1.png)
A few downed trees and power lines are possible due to sustained
winds ranging from 25 to 35 mph and potential for wind gusts 35-
40 mph. Travel will also be difficult for those in high profile
vehicles.
(https://www.weather.gov/images/jan/graphicast/2.png)
.DAYS TWO THROUGH SEVEN...Wednesday night through Monday
Low temperatures below freezing for a few hours will lead to
widespread frost over much of the area Thursday night into Friday
morning. This will pose a significant threat to tender vegetation
now that the growing season has begun.
(https://www.weather.gov/images/jan/graphicast/3.png)
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight
through Wednesday.
MSZ039-045-046-048>050-054-055-061>064-072>074-312100-
Noxubee-Neshoba-Kemper-Hinds-Rankin-Scott-Copiah-Simpson-
Franklin MS-Lincoln-Lawrence-Jefferson Davis-Marion-Lamar-Forrest-
348 PM CDT Tue Mar 30 2021
This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, and south central
Mississippi.
.DAY ONE...Tonight and Wednesday
SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Wednesday
NON-THUNDERSTORM WINDS
THREAT...Limited
TIMING...Wednesday
Isolated severe thunderstorms are possible. Some thunderstorms
could produce damaging wind gusts and hail. A tornado cannot be
ruled out.
(https://www.weather.gov/images/jan/graphicast/1.png)
Weak trees and limbs may break and fall due to sustained winds up
to 25 mph and wind gusts around 35 mph. High profile vehicles
could also be affected.
(https://www.weather.gov/images/jan/graphicast/2.png)
.DAYS TWO THROUGH SEVEN...Wednesday night through Monday
Low temperatures below freezing for a few hours will lead to
widespread frost over much of the area Thursday night into Friday
morning. This will pose a significant threat to tender vegetation
now that the growing season has begun.
(https://www.weather.gov/images/jan/graphicast/3.png)
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Wednesday.
MSZ051-052-056>058-065-066-312100-
Newton-Lauderdale-Smith-Jasper-Clarke-Covington-Jones-
348 PM CDT Tue Mar 30 2021
This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, and southeast Mississippi.
.DAY ONE...Tonight and Wednesday
SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Wednesday
NON-THUNDERSTORM WINDS
THREAT...Limited
TIMING...Wednesday
Severe thunderstorms are possible. Some thunderstorms could
produce damaging winds to 60 mph and hail at least to the size of
quarters. A tornado cannot be ruled out.
(https://www.weather.gov/images/jan/graphicast/1.png)
Weak trees and limbs may break and fall due to sustained winds up
to 25 mph and wind gusts around 35 mph. High profile vehicles
could also be affected.
(https://www.weather.gov/images/jan/graphicast/2.png)
.DAYS TWO THROUGH SEVEN...Wednesday night through Monday
Low temperatures below freezing for a few hours will lead to
widespread frost over much of the area Thursday night into Friday
morning. This will pose a significant threat to tender vegetation
now that the growing season has begun.
(https://www.weather.gov/images/jan/graphicast/3.png)
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Wednesday.
LAZ024>026-MSZ053-059-060-312100-
Catahoula-Tensas-Concordia-Claiborne-Jefferson-Adams-
348 PM CDT Tue Mar 30 2021
This hazardous weather outlook is for portions of northeast
Louisiana, and southwest Mississippi.
.DAY ONE...Tonight and Wednesday
SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Wednesday
NON-THUNDERSTORM WINDS
THREAT...Elevated
TIMING...Wednesday
Isolated severe thunderstorms are possible. Some thunderstorms
could produce damaging wind gusts and hail. A tornado cannot be
ruled out.
(https://www.weather.gov/images/jan/graphicast/1.png)
A few downed trees and power lines are possible due to sustained
winds ranging from 25 to 35 mph and potential for wind gusts 35-
40 mph. Travel will also be difficult for those in high profile
vehicles.
(https://www.weather.gov/images/jan/graphicast/2.png)
.DAYS TWO THROUGH SEVEN...Wednesday night through Monday
Low temperatures below freezing for a few hours will lead to
widespread frost over much of the area Thursday night into Friday
morning. This will pose a significant threat to tender vegetation
now that the growing season has begun.
(https://www.weather.gov/images/jan/graphicast/3.png)
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Wednesday.
86
&&
...HAZARD LEGEND...
*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms and tornadoes are
likely with strong or violent tornadoes possible.
Moderate...Significant severe thunderstorms and tornadoes are
likely with strong tornadoes possible.
Enhanced...Severe thunderstorms are likely and tornadoes are
possible.
Slight...Severe thunderstorms and tornadoes are possible.
Marginal...Isolated severe thunderstorms are possible.
*NON-THUNDERSTORM WINDS*
Significant...Scattered downed trees and power lines are likely
due to sustained winds over 35 mph and potential wind gusts
greater than 50 mph.
Elevated...A few downed trees and power lines are possible due
to sustained winds ranging from 25 to 35 mph and potential for
wind gusts over 40 mph. Travel will also be difficult for those
in high profile vehicles.
Limited...Weak trees and limbs may break and fall due to
sustained winds up to 25 mph and wind gusts around 35 mph.
High profile vehicles could also be affected.
...USEFUL WEATHER WEB PAGES (URLS)...
NWS JAN Home page...
https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
https://www.weather.gov/jan/safe
Latest Weather Briefing...
https://www.weather.gov/jan/weather_briefing
Find NWS JAN on Facebook...
https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
@NWSJacksonMS
Follow NWS JAN on Youtube...
https://www.youtube.com/user/NWSJacksonMiss
...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...
Storm Prediction Center (SPC)...
https://www.spc.noaa.gov/
Meso Analysis...
https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
https://www.spc.noaa.gov/products/outlook/
Storm Reports...
https://www.spc.noaa.gov/climo/online/
In the hours before
Special weather statement, Mar 30, 1:51 PM CST, 3 hours 13 minutes before
Special Weather Statement
National Weather Service Jackson MS
251 PM CDT Tue Mar 30 2021
MSZ064-072-073-302030-
Jefferson Davis MS-Lamar MS-Marion MS-
251 PM CDT Tue Mar 30 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MARION...
NORTHWESTERN LAMAR AND SOUTHEASTERN JEFFERSON DAVIS COUNTIES THROUGH
330 PM CDT...
At 250 PM CDT, Meteorologists were tracking a strong thunderstorm
over Columbia, moving northeast at 20 mph.
Wind gusts up to 50 mph will be possible with this storm.
This strong thunderstorm will be near...
Bunker Hill around 310 PM CDT.
Improve around 315 PM CDT.
Melba around 330 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3122 8984 3127 8992 3153 8982 3141 8955
TIME...MOT...LOC 1950Z 213DEG 18KT 3129 8984
DL
Special weather statement, Mar 30, 4:48 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Jackson MS
548 PM CDT Tue Mar 30 2021
MSZ065-066-073-074-302330-
Jones MS-Covington MS-Lamar MS-Forrest MS-
548 PM CDT Tue Mar 30 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN FORREST...
SOUTHEASTERN COVINGTON...NORTH CENTRAL LAMAR AND SOUTHWESTERN JONES
COUNTIES THROUGH 630 PM CDT...
At 548 PM CDT, Meteorologists were tracking a strong thunderstorm
near Sumrall, or 8 miles northwest of West Hattiesburg, moving
northeast at 25 mph.
Winds in excess of 40 mph will be possible with this storm.
This strong thunderstorm will be near...
Sanford around 610 PM CDT.
Moselle around 620 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3137 8956 3163 8946 3154 8922 3134 8946
TIME...MOT...LOC 2248Z 209DEG 20KT 3139 8949
DL
Tornado, Covington
- When
- March 30, 5:04 PM CST to 5:14 PM CST
- Where
- Covington County, 2.89 mi WSW of Lux to 0.63 mi ENE of Sanford
- Rating
- EF0
- Path length
- 3.55 mi
- Path width
- 150 yd
- Property damage
- $5,000
- Reported by
- NWS Storm Survey
- Coordinates
- 31.439, -89.447
An EF-0 tornado began along Lott Town Road where it snapped a softwood tree limb. It continued to track northeast across US Highway 49, snapping or uprooting a few softwood trees. As the tornado continued northeast across Walter Lott Road, several tree limbs were broken. It snapped large tree limbs and uprooted a few trees along Okatoma River Road and Old Highway 49. The tornado dissipated at McConnel Foster Road. Estimated peak wind gust was 75 mph. The tornado was also captured in a video shared by local broadcast media.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Mississippi, March 30 to 31, 2021$465,000 · EF1 · 11 events
- Tornado in Louisiana, March 30, 2021$30,000 · EF1 · 1 event
- Flash Flooding in Tennessee, March 30 to 31, 2021$25,000 · 2 events
- Damaging Winds and Heavy Rain in Florida, March 30, 202150 kt wind · 18 events
- High Wind in South Dakota, March 30, 202158 kt wind · 6 events
- Frost and Freeze in Oregon, March 30, 20213 events
- High Wind in Texas, March 30, 202156 kt wind · 2 events
- Hail and Damaging Wind in Florida, March 30, 20211 in hail · 2 events
- Astronomical Low Tide in California, March 30 to 31, 20211 event
- Marine High Wind in Lake Superior, March 30, 202154 kt wind · 1 event
- Waterspout in South Atlantic Coastal Waters, March 30, 20211 event
- Damaging Wind in Florida, March 30, 2021$3,000 · 50 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 951102.